Bounds on Certain Multiplications of Affine Combinations.
Joan Boyar, Faith Fich, and Kim S. Larsen.
Discrete Applied Mathematics, 52(2):155-167, 1994.
Let A and B be n x n matrices the entries of which are affine combinations of the variables a_1, .., a_m, b_1, .., b_m over GF(2). Suppose that, for each i, 1 <= i <= m, the term a_i b_i is an element of the product matrix C = A x B. What is the maximum value that m can have as a function of n? This question arises from a recent technique for improving the communication complexity of zero-knowledge proofs.

The obvious upper bound of n^2 is improved to n^2 / cubicroot(3) + O(n). Tighter bounds are obtained for smaller values of n. The bounds for n = 2, n = 3, and n = 4 are tight.

Link to the publication at the publisher's site - subscription may be required.
Text required by the publisher (if any): The publication is available from ScienceDirect.

open access (144 KB)
The same as the publisher's version, when the publisher permits. Otherwise, the author's last version before the publisher's copyright; this is often exactly the same, but sometimes fonts, page numbers, figure numbers, etc. are different. It may also be a full version. However, it is safe to read this version, and at the same time cite the official version, as long as references to concrete locations, numbered theorems, etc. inside the article are avoided.

other publications
Other publications by the author.